Asymptotic behaviour of randomly reflecting billiards in unbounded tubular domains

M. V. Menshikov, M. Vachkovskaia, A.R. Wade

Research output: Contribution to journalArticlepeer-review

16 Citations (Scopus)
157 Downloads (Pure)


We study stochastic billiards in infinite planar domains with curvilinear boundaries: that is, piecewise deterministic motion with randomness introduced via random reflections at the domain boundary. Physical motivation for the process originates with ideal gas models in the Knudsen regime, with particles reflecting off microscopically rough surfaces. We classify the process into recurrent and transient cases. We also give almost-sure results on the long-term behaviour of the location of the particle, including a super-diffusive rate of escape in the transient case. A key step in obtaining our results is to relate our process to an instance of a one-dimensional stochastic process with asymptotically zero drift, for which we prove some new almost-sure bounds of independent interest. We obtain some of these bounds via an application of general semimartingale criteria, also of some independent interest.
Original languageEnglish
Pages (from-to)1097-1133
Number of pages37
JournalJournal of Statistical Physics
Issue number6
Publication statusPublished - Sep 2008


  • stochastic billiards
  • rarefied gas dynamics
  • Knudsen random walk
  • random reflections
  • recurrence/transience
  • lamperti problem
  • almost-sure bounds
  • birth-and-death chain


Dive into the research topics of 'Asymptotic behaviour of randomly reflecting billiards in unbounded tubular domains'. Together they form a unique fingerprint.

Cite this